Arkansas, 2008

Damaging Winds in Arkansas, May 25, 2008

May 25, 2008 · NWS MEG · 2 events in 2 counties and zones

An upper level disturbance moved into East Arkansas during the late evening hours of May 25, 2008. Showers and thunderstorms developed in association with the disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved into East Arkansas during the late evening hours of May 25, 2008. Showers and thunderstorms developed in association with the disturbance. Some storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 25, 8:49 PM CST, 16 minutes earlier.

Area forecast discussion, May 25, 8:49 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
949 PM CDT SUN MAY 25 2008

.UPDATE...

MUGGY NIGHT OCCURRING ACROSS THE MIDSOUTH THIS EVENING. CURRENT
TEMPERATURES ARE STILL IN THE UPPER 70S TO MID 80S WITH DEWPOINTS
IN THE LOWER 70S. A LINE OF STRONG TO SEVERE STORMS IS CURRENTLY
MOVING INTO PORTIONS OF NORTHEAST ARKANSAS. THE LINE CONTINUES TO
HOLD STEADY IN REGARDS TO STRENGTH ATTM. ALTHOUGH EXPECT THE LINE
TO BEGIN TO WEAKEN AS IT PUSHES EAST IN THE NEXT COUPLE OF HOURS.
WILL LIKELY NEED TO UPDATE TO BUMP LOWS UP SLIGHTLY DUE CLOUD
COVER FROM STORMS AND POSSIBLE MENTION FOG IN NORTHEAST ARKANSAS
DUE TO RAINFALL. UPDATE WILL BE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 239 PM CDT SUN MAY 25 2008/

DISCUSSION...

SKIES ARE MOSTLY SUNNY ACROSS THE FORECAST AREA THIS AFTERNOON
WHICH HAS ALLOWED TEMPERATURES TO WARM INTO THE MID 80S TO LOWER
90S. NO THUNDERSTORMS ARE NEAR THE FORECAST AREA AT THIS TIME AND
IT APPEARS THAT THUNDERSTORMS WILL NOT DEVELOP BY THIS EVENING SO
HAVE A DRY FORECAST FOR TONIGHT. COLD FRONT WILL BEGIN TO APPROACH
THE FORECAST AREA ON MONDAY WHICH WILL BRING SOME SCATTERED
THUNDERSTORMS FOR MONDAY AND MONDAY NIGHT. THE FRONT WILL ENTER
THE FORECAST AREA ON TUESDAY SO THE CHANCE OF RAIN WILL BE HIGHER
FOR TUESDAY AND TUESDAY NIGHT. BY WEDNESDAY THE FRONT MOVES SOUTH
OF THE FORECAST AREA AND WEAKENS BUT THERE WILL BE A CHANCE OF
THUNDERSTORMS DURING THE DAY. HIGH PRESSURE THEN TAKES OVER AND
KEEPS THINGS DRY FROM WEDNESDAY NIGHT THROUGH SATURDAY NIGHT. A
COLD FRONT WILL TRY TO MOVE INTO THE REGION NEXT SUNDAY SO THERE
MAY BE SOME THUNDERSTORMS AHEAD OF THE FRONT.

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

KRM
Hazardous weather outlook, May 25, 5:55 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
655 PM CDT SUN MAY 25 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-270200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
655 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND
EARLY MORNING HOURS ACROSS NORTHWEST PORTIONS OF THE MIDSOUTH...
MAINLY ALONG AND WEST OF A LINE FROM DRESDEN TENNESSEE TO WYNNE
ARKANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS
WITH ANY SEVERE STORMS THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF SPOTTERS ACROSS NORTHEAST ARKANSAS...THE
MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE MAY BE NEEDED IN
SUPPORT OF SEVERE WEATHER OPERATIONS LATER THIS EVENING.

TAB

In the hours before

Special weather statement, May 25, 8:33 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
933 PM CDT SUN MAY 25 2008

ARZ017-260300-
LAWRENCE AR-
933 PM CDT SUN MAY 25 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  LAWRENCE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 11 MILES SOUTHWEST OF STRAWBERRY AT 933 PM
CDT...MOVING NORTHEAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAWRENCE COUNTY...INCLUDING THE CITIES OF BLACK ROCK...
HOXIE AND WALNUT RIDGE...SHOULD MONITOR THIS STORM CLOSELY..

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

The radar

The Memphis radar (KNQA), 127 km away, was scanning. The volume nearest the first event began at 03:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
May 25, 9:05 PM CST to 9:10 PM CST
Where
Lawrence County, 0.74 mi WNW of Walnut Ridge to Walnut Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.072, -90.963

Straight line winds knocked down power lines in Walnut Ridge.

Thunderstorm Wind, Craighead

When
May 25, 9:20 PM CST to 9:25 PM CST
Where
Craighead County, 0.86 mi NNW of Bono to 0.89 mi NE of Bono
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.911, -90.808

Straight line winds knocked down trees in Bono.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110844, 110845.